Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 425, NWS North Platte, NE

September 8, 2005Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 8, 2005, 4:34 PM MDT for Cherry County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2005, 4:34 PM MDT (22:34 UTC)
Expired
Sep 8, 2005, 5:15 PM MDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 114 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 4:40 PM MDTHAIL 0.8819 Nnw Hyannis, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1210 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 082236
SVRLBF
NEC031-082315-
/O.NEW.KLBF.SV.W.0425.050908T2234Z-050908T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
434 PM MDT THU SEP 8 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 515 PM MDT

* AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME SOUTHWESTERN CHERRY COUNTY...OR
  ABOUT 39 MILES SOUTH OF GORDON...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN CHERRY COUNTY AT 450 PM MDT

LAT...LON 4242 10204 4212 10203 4225 10147 4269 10163

$$

KAR
1 follow-up statement
000 
WWUS53 KLBF 082249
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
549 PM CDT THU SEP 8 2005

NEC031-082315-
/O.CON.KLBF.SV.W.0425.000000T0000Z-050908T2315Z/
CHERRY NE-
449 PM MDT THU SEP 8 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR WEST CENTRAL CHERRY COUNTY...

AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER SOUTHWESTERN
CHERRY COUNTY...OR ABOUT 41 MILES SOUTH OF GORDON...MOVING EAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN CHERRY COUNTY AT 500 PM MDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4242 10204 4212 10203 4225 10147 4269 10163

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:47 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 8, 1:47 PM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
247 PM CDT THU SEP 8 2005

.DISCUSSION...
PER SWOMCD...ISOLATED STORMS ARE EXPECTED TO CONTINUE FIRING THROUGH
EARLY EVENING ACROSS WESTERN NEBRASKA. EXPECT ACTIVITY WILL DISSIPATE
ACROSS NCNTL NEBRASKA THIS EVENING WITH THE LOSS OF DAYTIME HEATING.
SHEAR AND CAPE ARE WELL SUPPORTIVE FOR ISOLD SUPERCELL/SEVERE
POTENTIAL OF HAIL AND WINDS. ACTIVITY APPEARS TO BE PARTLY FORCED BY
THE WARM FRONT AND SOME UA DIVERGENCE WITH APPROACHING SHORT WAVE
EXITING THE COLO/WY ROCKIES. LAPS SUGGESTS CAP IS SUFFICIENTLY WEAK
ACROSS SOUTHWEST NEB WITH MLCAPE AOA 2500 SO ACTIVITY COULD SPREAD
EAST. 800MB THETA E...K INDEX AND 700MB OMEGA IN NAM ARE NULL THIS
AFTN SO FCST IS BASED ON OBSERVED ANALYSIS.

PRESUMABLY...AS SUGGESTED BY THE NAM...THE WARM FRONT WILL LIFT
NORTH OVERNIGHT WITH 850MB INCREASING TO OVER 40KTS. LOWER LEVELS
OF THE ATM ARE PROGGED TO DRY OUT AND STABILIZE FRIDAY AND SATURDAY.
WILL CONTINUE ISOLD TSRA FOR LATE FRI-SAT. THINGS GET A LITTLE MORE
INTERESTING SUNDAY AFTN/EVENING AS THE SFC LOW DROPS INTO WRN NEB.
800MB THETA E RIPENS AHEAD OF THE LOW. WILL CONTINUE ISOLD CHC
TSRA BUT UPGRADE TO CHC IS POSSIBLE WITH LATER FCSTS.

TEMPERATURES FCSTS ARE A BLEND OF 2M NAM...GUIDANCE AND NEIGHBORS.
NO CLEAR WINNER WAS OBVIOUS. WITH SLY WINDS...DEEP VERTICAL MIXING
AND HIGHS IN THE UPPER 90S APPEAR UNLIKELY AT THIS POINT. SO FCST
RUNS CLOSER TO GUIDANCE THAN THE WARMER 2M TEMPS. THE NAM ALSO
SUGGESTS STRONG 850MB WINDS AND DRYING WILL LIMIT FOG AND STRATUS
FORMATION.

MONDAY THROUGH THURSDAY...DGEX...GFS AND ECMWF SUGGEST FROPA LATE
MONDAY OR DURING THE DAY TUESDAY WITH GENERALLY COOLER TEMPERATURES
THEREAFTER. MODELS ALL AGREE...DEEP WRN TROF DROPS SWD. NONE OF THE
MODELS IS SUGGESTING SIGNIFICANT PCPN WILL OCCUR SO THE FCST IS DRY.
ULTIMATELY THIS PATTERN WILL LEAD TO ORGANIZED RAINFALL BUT NOT SO
FAST.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Sep 8, 2:37 PM MDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT THU SEP 8 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-092045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
337 PM CDT THU SEP 8 2005 /237 PM MDT THU SEP 8 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WEST OF A
OGALLALA TO VALENTINE LINE. IN GENERAL THE THUNDERSTORMS WILL
PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL...HOWEVER A SEVERE
THUNDERSTORM WITH LARGE HAIL CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY THROUGH MONDAY ISOLATED THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE...ESPECIALLY ACROSS WESTERN NEBRASKA...DURING THE LATE
AFTERNOON AND EVENING HOURS. AT THIS TIME...NO SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:51 PM MDTTornado WarningLBFCherry24 min
Sep 8, 5:19 PM MDTSevere Thunderstorm WarningLBFCherry41 min
Sep 8, 5:32 PM MDTTornado WarningLBFCherry, Grant43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.